Kentucky, 2007

Tornado in Kentucky, March 1, 2007

March 1, 2007 · NWS PAH · 1 event in 1 county or zone

A strong dry line or cold front moved rapidly east across the Mid-Mississippi and Lower Ohio Valleys during the midday hours. This feature trailed from a strong low pressure system that tracked from Kansas to Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong dry line or cold front moved rapidly east across the Mid-Mississippi and Lower Ohio Valleys during the midday hours. This feature trailed from a strong low pressure system that tracked from Kansas to Iowa. In advance of the front, numerous showers and thunderstorms developed. Several of these storms produced large hail, and there was a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 3:10 PM CST, 23 hours 10 minutes earlier.

Area forecast discussion, Feb 28, 3:10 PM CST, 23 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CST WED FEB 28 2007

MAIN CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE THE
INCREASING POTENTIAL FOR SEVERE WEATHER LATE TONIGHT AND THURSDAY.

STRONG WARM ADVECTION WILL ERODE THE CAP...RESULTING IN ELEVATED
CONVECTION DEVELOPING GENERALLY AFTER MIDNIGHT. GIVEN SOME MODEST
ELEVATED INSTABILITY AND STRONGLY SHEARED WIND FIELDS LARGE HAIL
WILL BE THE PRIMARY THREAT. MINOR LOCATION AND TIMING ISSUES REMAIN
BETWEEN THE NAM WHICH IS MAINLY EAST OF THE MISSISSIPPI...AND THE
GFS WHICH IS OVER THE ENTIRE AREA. DEPITE THE SPC DAY 1 OUTLOOK
CONFINING THE SLIGHT RISK OF SEVERE TO OUR WESTERN HALF...WOULD NOT
BE SURPRISED IF ELEVATED HAILERS EFFECT THE ENTIRE AREA IN THE
09Z-15Z TIMEFRAME.

THIS INITIAL BATCH OF THUNDERSTORMS WILL MOVE NORTHEAST OUT OF THE
REGION THROUGH THE MORNING HOURS...AND THEN THERE WILL LIKELY BE A
SMALL BREAK IN THE PRECIPITATION BEFORE THE SURFACE-BASED CONVECTION
SWEEPS INTO THE WESTERN ZONES. THE 18Z NAM INDICATES THAT THE
CONVECTION MAY NOT EXTEND SOUTHWARD INTO SOUTHEAST MISSOURI IN THE
MORNING...BUT WOULD EVENTUALLY DEVELOP SOUTHWARD THROUGH OUR EASTERN
ZONES IN THE AFTERNOON. THE GFS HAS MORE FORCING AND INDICATES A
MORE SOLID BAND WITH THE FRONT THROUGHOUT THE AREA.

GIVEN THE UNCERTAINTIES IN THE COVERAGE AND LOCATION OF CONVECTION
TONIGHT AND THURSDAY MORNING WILL KEEP POPS IN CHECK FOR NOW. WILL
HAVE LIKELIES ALL ZONES AFTER MIDNIGHT...WITH ONLY A CHANCE IN THE
WEST THIS EVENING. WILL HAVE 70-80 POPS FROM WEST TO EAST FOR
THURSDAY MORNING...AND THEN KEEP THE 80 POPS FAR EAST IN THE
AFTERNOON...WITH CHANCE IN THE WEST. THERE WILL BE A VERY SHARP BACK
EDGE TO THE STORMS WITH THE FRONT WEDNESDAY MIDDAY THROUGH THE
AFTERNOON.

AS FOR SEVERE WITH THE FRONTAL CONVECTION...INSTABILITY MAY BE
PRETTY LIMITED DEPENDING ON THE RETURN OF QUALITY MOISTURE AND IF
THERE IS ANY INSOLATION AHEAD OF THE FRONT. GIVEN THE STRONG
LOW-LEVEL SHEAR...TORNADOES WILL BE A THREAT IN ADDITION TO DAMAGING
WINDS AND LARGE HAIL. ONCE AGAIN THE STORMS WILL BE WELL EAST OF THE
AREA BY 00Z FRIDAY.

LOOKS LIKE FRIDAY WILL BE ABOVE NORMAL...AS THE COLD ADVECTION WAITS
UNTIL FRIDAY NIGHT INTO SATURDAY. THE GFS HAS BEEN CONSISTENT IN
TRYING TO DEVELOP SOME VERY LIGHT PRECIPITATION WITH A MINOR
DISTURBANCE IN THE CYCLONIC FLOW ALOFT ROTATING THROUGH THE AREA
FRIDAY AFTERNOON AND EVENING...SO INSERTED SOME SPRINKLES. ON
SATURDAY THE MAIN UPPER CYCLONE ROTATES THROUGH THE AREA...USHERING
IN COLDER AIR...AND A CHANCE OF FLURRIES THROUGHOUT THE AREA. THE
09Z SREF DATA DO NOT SUPPORT ANY MEASURABLE POPS FOR OUR AREA
SATURDAY.

A NICE DRY STRETCH IS FORECAST SUNDAY THROUGH WEDNESDAY...ALONG WITH
MODERATING TEMPERATURES. MONDAY AND BEYOND SHOULD BE AT OR ABOVE
NORMAL.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS
Hazardous weather outlook, Mar 1, 5:08 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CST THU MAR 1 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
508 AM CST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR THE
ENTIRE QUAD STATE AREA TODAY.

A LINE OF INTENSE STORMS WILL MOVE QUICKLY THROUGH SOUTHEAST
MISSOURI DURING THE MORNING HOURS...AND THEN THROUGH THE REMAINDER
OF THE AREA DURING THE AFTERNOON. DAMAGING WINDS...LARGE HAIL AND
A FEW TORNADOES WILL BE POSSIBLE ALONG AND OUT AHEAD OF THIS LINE
OF STORMS. THE TORNADO POTENTIAL CURRENTLY LOOKS GREATEST IN THE
SOUTHERN PARTS OF THE REGION.

THE STORMS WILL BE MOVING RAPIDLY TO THE NORTHEAST AT AROUND 60
MPH...AND SHOULD BE CLEAR OF THE ENTIRE AREA BY SUNSET. ALTHOUGH
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...THE FAST SPEED OF THE
STORMS SHOULD PREVENT WIDESPREAD SIGNIFICANT FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY OVER THE ENTIRE AREA TODAY.

In the hours before

Local storm report, Mar 1, 11:02 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1102 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     2 S DUTCHTOWN           37.22N 89.66W
03/01/2007                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            WIND DAMAGE SOUTH OF COMMUNITY. CARPORT BLOWN OVER, LARGE
            SIGN DESTROYED, LARGE LIMBS DOWN, TRANSFORMER ARCHING.

&&

SMITTY
Local storm report, Mar 1, 11:26 AM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1126 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     5 W JONESBORO           37.45N 89.36W
03/01/2007                   UNION              IL   LAW ENFORCEMENT

            HOME PARTIALLY DESTROYED WITH ONE INDIVIDUAL TRAPPED.
            NEARBY TREES AND POWER LINES DOWN. EMERGENCY PERSONNEL
            REPSONDING. EVENT OCCURRED NEAR VILLAGE OF BERRYVILLE.

&&

SMITTY
Local storm report, Mar 1, 11:32 AM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1132 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     2 NW JONESBORO          37.74N 87.77W
03/01/2007                   UNION              KY   LAW ENFORCEMENT

            HOME PARTIALLY DESTROYED WITH ONE INDIVIDUAL TRAPPED.
            NEARBY TREES AND POWER LINES DOWN. EMERGENCY PERSONNEL
            REPSONDING. EVENT OCCURRED NEAR VILLAGE OF BERRYVILLE.

&&

SMITTY
Local storm report, Mar 1, 12:06 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     2 NW JONESBORO          37.47N 89.30W
03/01/2007                   UNION              IL   LAW ENFORCEMENT

            HOME PARTIALLY DESTROYED WITH ONE INDIVIDUAL TRAPPED.
            NEARBY TREES AND POWER LINES DOWN. EMERGENCY PERSONNEL
            REPSONDING. EVENT OCCURRED NEAR VILLAGE OF BERRYVILLE.

&&

SMITTY
Special weather statement, Mar 1, 12:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1258 PM CST THU MAR 1 2007

ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-012215-
DAVIESS KY-EDWARDS IL-FRANKLIN IL-GALLATIN IL-GIBSON IN-HAMILTON IL-
HENDERSON KY-JACKSON IL-JEFFERSON IL-PERRY IL-PERRY MO-PIKE IN-
POSEY IN-SALINE IL-SPENCER IN-UNION KY-VANDERBURGH IN-WABASH IL-
WARRICK IN-WAYNE IL-WHITE IL-WILLIAMSON IL-
1258 PM CST THU MAR 1 2007

...STRONG GUSTY WINDS EXPECTED THIS AFTERNOON...

STRONG GUSTY WINDS WILL DEVELOP OVER PARTS OF SOUTHERN ILLINOIS
EARLY THIS AFTERNOON IN THE WAKE OF A RAPIDLY MOVING COLD FRONT.
WINDS WILL SHIFT TO THE WEST BEHIND THE FRONT. SPEEDS WILL
INCREASE TO AROUND 20 MPH...WITH GUSTS AROUND 35 MPH.

LATER THIS AFTERNOON...THESE GUSTY WINDS WILL SPREAD ACROSS
SOUTHWEST INDIANA AND NORTHWEST KENTUCKY.

PRIOR TO THE PASSAGE OF THE FRONT...THE RISK OF SEVERE THUNDERSTORMS
WILL CONTINUE. THESE STORMS WILL POSE A RISK OF DAMAGING WINDS.

GUSTY WINDS MAY BRING DOWN SMALL TREE LIMBS. LOOSE OBJECTS MAY BE
BLOWN ONTO ROADWAYS. USE EXTRA CAUTION OUTDOORS THIS AFTERNOON.

MY
Special weather statement, Mar 1, 12:59 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1259 PM CST THU MAR 1 2007

KYZ007>013-015>017-020>022-012100-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...SMITHLAND...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON
1259 PM CST THU MAR 1 2007

...STRONG THUNDERSTORMS TO AFFECT THE AREA EARLY THIS AFTERNOON...

AT 1259 PM...RADAR SHOWED A BAND OF STRONG THUNDERSTORMS FROM JUST
WEST OF MARION KENTUCKY SOUTH TO KENTUCKY LAKE. THE LINE WAS MOVING
TO THE EAST AT 45 MPH.

THE STORMS WILL CONTINUE TO PROGRESS EAST ACROSS THE LAKES AREA
AND PENNYRILE REGION OF WESTERN KENTUCKY THROUGH MID AFTERNOON.
THE STRONGER STORMS WILL BE CAPABLE OF WINDS 45 TO 55 MPH ALONG
WITH SMALL HAIL AND VERY HEAVY RAINFALL. THE WIND MAY BE STRONG
ENOUGH TO BRING DOWN A TREE OR TWO AND BLOW AROUND UNSECURED
OBJECTS.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER UPDATES. THE STORMS COULD QUICKLY
BECOME SEVERE. SO BE PREPARED TO TAKE IMMEDIATE ACTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Todd

When
March 1, 2:20 PM CST to 2:21 PM CST
Where
Todd County, 0.5 mi NW of Elkton to 0.5 mi NNW of Elkton
Rating
EF1
Path length
0.2 mi
Path width
30 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.825, -87.156

This small tornado occurred in a neighborhood on the northwest side of Elkton. The roof was blown off a single wide mobile home. A metal roof was partially torn off a storage building. Half of the roof was blown off a site-built home. A chain link fence and a few trees were damaged. A pine tree was stripped of limbs. There was an eyewitness to the event. The tornado was rated an EF (Enhanced Fujita) 1 with peak winds of 88 MPH.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyThe tornado archive for Kentucky, 2007Warnings in Kentucky, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10086.